Information on Heroin Addiction

heroin.jpg

Heroin addiction is almost universally regarded as a life-threatening disease, and there is nothing inaccurate about that statement. However, heroin addiction isn't life-threatening because of the drug itself; in fact, street adulterants and contaminants aside, heroin as a drug has an extremely low toxicity profile. The drug is very well tolerated by the body, even over decades, and when administered properly, is not known to cause any notable long-term side effects beyond the likes of constipation.

The danger comes from how the drug is administered (IV needles carrying hepatitis, HIV, etc.), how much of it (e.g., overdose) and what it often requires to find it and what lengths people will go to get it, the latter two of which have their own adverse legal and financial consequences.

Heroin Addicts in America

According to data published by the National Institute on Drug Abuse in the 2008 National Survey on Drug Use and Health, there are somewhere in the neighborhood of 200,000 heroin users in the United States. As many as half of those users are believed to be first-time users.

Heroin Withdrawal and Treatment

Heroin withdrawal is extraordinarily uncomfortable, but it is not considered to be life-threatening, like it can be in the cases of alcohol, benzodiazepines and methadone. While chronic effects of withdrawal can last several months, the acute—and acutely miserable—stage of the syndrome is typically no longer than 7-10 days. Some inpatient clinics use Clonidine to provide symptom relief to heroin addicts in withdrawal, while others use Suboxone. Some heroin addicts choose replacement therapy and may be weaned onto a drug like methadone.

Symptoms include high anxiety, tremors, cramping, gooseflesh, muscle twitching, hypertension, nausea, vomiting, diarrhea, runny nose, watery eyes, increased respiratory rate, rapid heart rate, and yawning, among other symptoms.

Death from Heroin Overdose

While heroin is indeed a drug with a very low toxicity profile, it can and does kill several thousand people each year, chiefly through depressing the respiratory system—slowing one's breathing down until the addict stops breathing altogether. Overdose can be almost instantly reversed if the addict receives intervention in the form of naloxone—a drug that, when administered, knocks out the brain's opioid receptors, reverses respiratory depression, and throws the addict into immediate symptoms of withdrawal.

However, in many cases, death in heroin users occurs because the addict has not simply taken heroin; he or she has also taken alcohol, benzodiazepines, or some dangerous poly-drug combination. Some statistics put the number of heroin deaths that involve alcohol to a total of 40 percent of all such deaths, while those involving benzodiazepines total about 30 percent.

phone icon Call now to discuss heroin treatment options. 1-800-500-5722

disclaimer

Call now for immediate help: (844) 630-4673